Indiana, 2003

Flooding in Indiana, March 13 to 16, 2003

March 13 to 16, 2003 · NWS PAH · 2 events in 2 counties and zones

The White River was above flood stage at Petersburg and Hazleton for a couple of days. The flooding was minor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The White River was above flood stage at Petersburg and Hazleton for a couple of days. The flooding was minor. The river crested no more than a half foot above the 16-foot flood stage at both locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 13, 3:00 PM CST, 7 hours earlier.

Area forecast discussion, Mar 13, 3:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST THU MAR 13 2003

SHORT TERM DISCUSION...
THE LOW CLOUDS HAVE BEEN SLOW TO BUILD INTO FAR SOUTHERN
SECTIONS...WHERE ONLY STRATOCUMULUS IS PRESENT.  STILL FEEL THAT LOW
CLOUDS WILL HANG ON FOR MUCH OF THE EVENING AND THEN BEGIN TO CLEAR
OUT FROM THE NORTH AND WEST.  TEMPERATURES HAVE ALREADY BEGUN TO
FALL ACROSS MUCH OF THE FORECAST AREA...RESULTING IN A SECOND UPDATE
TO THE ZONES THIS AFTERNOON.

THE COLD ADVECTION IS STRONGER THAN PREVIOUSLY EXPECTED...SO THE
GENERAL TREND WILL BE TO GO A BIT BELOW PREVIOUS FORECAST LEVELS ON
TEMPERATURES THROUGH FRIDAY NIGHT.  IT APPEARS THAT THE MESOETA
SURFACE TEMPERATURES HAVE THE BEST SIGNAL FOR TEMPERATURES THROUGH
THIS PERIOD.  AS FOR CLOUDS...IF THEY CLEAR AS EXPECTED
TONIGHT...BRIGHT SUNSHINE WILL BE ON TAP FOR THE ENTIRE AREA ON
FRIDAY.

THE ETA AND GFS BREAK OFF THE SOUTHWESTERN PIECE OF THE SHORT WAVE
TROUGH THAT IS MOVING THROUGH THE REGION TODAY...AND LINGER IT OVER
LOUISIANA THROUGH THE DAY FRIDAY.  THEN AS THE UPPER LEVEL FLOW
BECOMES SOUTHWEST FRIDAY NIGHT...THIS SYSTEM IS LIFTED TO THE
NORTHEAST.  THERE ARE VARIATIONS IN THIS THEME FROM THE DIFFERENT
MODELS...BUT THE CONSENSUS AT THIS POINT IS TO SLOWLY INCREASE
CLOUDS FROM THE SOUTHEAST FRIDAY NIGHT THROUGH SATURDAY NIGHT.  THE
MAV SPITS OUT 20 TO 30 POPS IN THE SOUTHEAST FOR SATURDAY
NIGHT...BUT DO NOT FEEL THAT THERE WILL BE ENOUGH LIFT TO GENERATE
ANY SIGNIFICANT PRECIPITATION...SO WILL NOT INTRODUCE POPS INTO THE
FORECAST FOR THIS EVENT.  THE CLOUDS WILL SLIP OUT OF THE AREA LATE
SUNDAY AS THE SYSTEM PULLS EAST OF THE AREA.  HOWEVER...CLOUDS WILL
QUICKLY BEGIN TO INCREASE AGAIN ON SUNDAY NIGHT.

THERE WILL BE NO SIGNIFICANT CHANGES TO THE TEMPERATURE FORECAST
FROM SATURDAY THROUGH SUNDAY.  GUIDANCE SEEMS A BIT TOO LOW FOR
HIGHS ON SATURDAY...SO KEPT THINGS AS IN PREVIOUS FORECAST.

EXTENDED DISCUSSION...
THE MRF AND ECMWF HAVE DIVERGED A BIT IN THE HANDLING OF THE LARGE
CUT OFF LOW MOVING INTO THE CENTRAL AND SOUTHERN PLAINS NEXT WEEK.
THE FAVORED ECMWF DEVELOPS A VERY LARGE VORTEX ACROSS THE CENTRAL
PART OF THE COUNTRY OR JUST TO OUR WEST FROM MONDAY THROUGH AT LEAST
WEDNESDAY. THIS WOULD INDICATE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS FROM MONDAY THROUGH WEDNESDAY...AND WITH ENERGY STILL
BOTTOMING OUT OVER SOUTH TEXAS WEDNESDAY MORNING...THERE COULD EVEN
BE SOME CONVECTION AS LATE AS THURSDAY.  IN CONTRAST THE MRF IS MORE
PROGRESSIVE WITH THE SYSTEM...BRINGING A COLD FRONT THROUGH THE AREA
AND CUTTING OFF THE PRECIPITATION ON WEDNESDAY.

WILL CONTINUE TO LEAN TOWARD THE ECMWF SOLUTION AND ADVERTISE A
CHANCE OF SHOWERS AND THUNDERSTORMS FROM SUNDAY NIGHT THROUGH
THURSDAY.  TIMING THE DIFFERENT ROUNDS OF PRECIPITATION IS STILL
DIFFICULT...SO WILL NOT GO WITH HIGHER THAN CHANCE POPS OR INDICATE
EXCESSIVE RAINFALL.  TRIED TO TWEAK TEMPERATURES TOWARD THE ECMWF
THROUGH THE PERIOD...SO GENERALLY WENT ABOVE THE MEX GUIDANCE
ESPECIALLY ON LOWS WEDNESDAY AND THURSDAY MORNINGS.

.PAH...NONE.

DRS
Hazardous weather outlook, Mar 13, 4:42 AM CST, 17 hours 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ADVANCE EAST
ACROSS THE REGION EARLY THIS MORNING. SOME OF THE STRONGER STORMS
COULD PRODUCE WIND GUSTS UP TO 40 MPH...AND SMALL HAIL. THE SHOWERS
AND THUNDERSTORMS SHOULD DEPART WESTERN KENTUCKY AND SOUTHWEST
INDIANA BY MID MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG LOW
PRESSURE SYSTEM IS EXPECTED TO DEVELOP IN THE CENTRAL PLAINS EARLY
NEXT WEEK. AS THIS SYSTEM MOVES TOWARD THE OUTLOOK AREA AROUND
TUESDAY...THE POTENTIAL FOR SEVERE WEATHER AND FLOODING MAY INCREASE
AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
March 13, 10:00 PM CST to March 16, 6:00 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Pike

When
March 13, 10:00 PM CST to March 16, 6:00 PM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345641, 5345642.